MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number 1CX*FX15E
Medical Device Problem Code Improper Flow or Infusion (2954)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D4: udi - the lot number is unknown for the product code reprorted, however the di portion was provided.The actual device has not been returned to the manufacturing facility for evaluation.A follow up report will be submitted when the investigation is complete, but no later than 30 days from the date that this report was sent.For this reason code 11 was used in the conclusions section of h6.A comment was made by the user facility that this has happened 4-5 times.However, those events were not reported to the manufacturer and no additional information was available including event dates, product/lot codes, patient information or any specific event descriptions.Therefore, because it is not possible to conduct meaningful investigations or obtain sufficient information about the individual events, we are including this anecdotal information within this report for reference purposes.The production lot number was not provided by the user facility, which prevented a meaningful review of device history records or product release decision control sheet.A review of complaint files searched for any mdr's for similar reports for the past three years.The following case was found.Cr-59718 (mdr no.9681834-2016-00254).The user facility reported a similar event for another device with the same product code with an unknown lot number, see mdr 9681834-2017-00004.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported high resistance on the capiox fx15 device after cardiopulmonary bypass.Follow up communication with the user facility reported the following information: case: cab x 1, no unusual patient coagulation abnormalities; 70 minute pump run at near normothermia; there were no unusual findings during bypass (normal line pr and gas exchange); after termination of bypass and decannulation of the venous line, the remainder of the pump volume was infused through the arterial line and an additional 500cc of volume (plasmalyte) was added to the reservoir to chase circuit blood back into the patient; there was no exposure of the pump to protamine; protamine was started and the arterial cannula was removed; after removal, it was routine to drain back the arterial line to the pump to sequester residual red cell volume.This is accomplished by turning off the rpm's on the centrifugal pump and removing all clamps, using gravity to allow blood to drain back; at this point, the blood in the arterial line would not drain back into the pump; in order to re-establish flow through the oxygenator, the customer opened the recirculation line, clamped the arterial line, and turned the rpm's to 3000; this provided a trickle flow through the recirculation line; after a few minutes, flow increased to a more normal status; the customer then transferred the circuit volume to a cell salvage device via the recirculation line while rinsing the circuit with an additional 1000 cc of plasmalyte; it was reported that the oxygenator had a striped appearance; the customer reported that there is one thing in our practice that may promote this.We routinely shut off all shunts while chasing volume through the circuit in order to reduce dilution.This is done at the termination of bypass.These shunts are off for a total of 10-15 minutes during the post bypass period while protamine is given and before we drain back the arterial line; it was reported that this event has happened 4-5 times over the past few years with the fx 15.Never with the fx 25 following the same practice; this did not affect the conduct of the case at all and it did not change our practice; and there was no impact to the patient.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the returned sample evaluation; correction to information provided in additional mfr narrative of the initial report; provide the manufacturer device date in device manufacture date; provide the lot number and expiration date in model #/lot #; and provide the record review in additional mfr narrative.The initial report in additional mfr narrative stated "the user facility reported a similar event for another device with the same product code with an unknown lot number, see mdr 9681834-2017-00004", this statement is incorrect and was inadvertently documented in the initial report.The actual device was returned to the manufacturing facility for evaluation.Visual inspection revealed no defects.Blood was found to have been infiltrated in the inside fibers located on the gas-out side, likely due to the disposable circuit being put into a bag with blood in it.The actual sample was rinsed and dried and then subjected to another visual inspection and revealed no defects.The actual sample was built into a circuit with tubes.Bovine blood was circulated in the circuit and the pressure drop was determined at each flow rate.The obtained values were confirmed to meet manufacturer specifications and no obstruction that could lead to an increase in the pressure was found.Bovine blood was circulated in the circuit for 6 hours.No obstruction was observed that could lead to an increase in the pressure.The actual sample was then rinsed out.Subsequent visual inspection confirmed no clot formation.The investigation results verified that the actual sample was the normal product.There is no evidence that this event was related to a device defect or malfunction and the exact cause for the reported event cannot be definitively determined.A review of the device history records and product release decision control sheet of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.All available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX 15 HOLLOW FIBER OXYGENATOR AF
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6281130
Report Number9681834-2017-00001
Device Sequence Number11045053
Product Code DTZ
UDI-Device Identifier04987350701183
UDI-Public04987350701183
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2017
Device Catalogue Number1CX*FX15E
Device Lot Number141128
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/26/2017
Supplement Report FDA Received Date02/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1